Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 7, 2004, 8:32 PM EDT for Keweenaw County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2004, 8:32 PM EDT (00:32 UTC)
- Expired
- Jun 7, 2004, 9:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 496 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:30 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 7, 4:30 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 430 PM EDT MON JUN 7 2004 .SHORT TERM... WV IMAGERY/RUC ANALYSIS SHOWS BUILDING 500MB HEIGHTS OVER THE UPPER GREAT LAKES...WITH A POTENT TROUGH MOVING THROUGH SOUTHERN MANITOBA. WITH THE EXCEPTION OF SOME SCT-BKN CU IN THE CENTRAL U P...SKIES ARE MOSTLY CLEAR AS THE WARM FRONT HAS SHIFTED NORTH AND LEFT US IN THE WARM SECTOR. IT IS A VERY CAPPED WARM SECTOR AS WELL...WITH 700MB TEMPS ON THE ORDER OF 11-12C. SO DESPITE INCREASING INSTABILITY... LACK OF FORCING MECHANISM HAS KEPT OUR WX BENIGN EXCEPT FOR INCREASED SOUTHERLY WINDS. CONVECTION HAS BEGUN TO DEVELOP IN CENTRAL MN...ON NWRN EDGE OF STRONG CAP. 18Z KINL SOUNDING INDICATIVE OF THE CAP...SHOWING TEMPS AT 750MB OF 17C. RUC APPEARS TO HAVE A MUCH BETTER HANDLE ON THIS FEATURE...WITH THE ETA TOO COOL AT MID LEVELS. AS APPEARS TO BE HAPPENING...EXPECT CONVECTION TO BECOME MORE WIDESPREAD IN NRN/CENTRAL MN AS WE GET INTO THE EVENING HOURS. WOULD THEN EXPECT THIS CONVECTION TO WORK ITS WAY ACROSS THE WESTERN LAKE INTO THE WESTERN U P BY MIDNIGHT OR SO...AND ESPECIALLY OVERNIGHT... AIDED BY 50KT H8 WINDS AND INCREASING UPPER DIVERGENCE IN RESPONSE TO DEPARTING JET IN ONTARIO. LOTS OF INSTABILITY TO TAP INTO AS WELL... WITH BUILDING MUCAPES ON THE ORDER OF 2-3K J/KG IN THE WESTERN U P LATE THIS AFTN/EVNG. SO DESPITE CAP AND GREATER DYNAMICS TO OUR NORTH (WE WILL BE ON ANTICYCLONIC SIDE OF 80-90KT H5 JET)...WOULD EXPECT SHRA/TSRA TO SPILL ACROSS THE AREA FROM THE NW OVERNIGHT (PER 1000-500MB THICKNESSES). WILL ALSO RAISE POPS TO LIKELY OVER WRN/NRN LAKE SUPERIOR...AS WELL AS THE KEWEENAW...AS THEY WILL BE IN REGION OF STRONGER UPPER DIVERGENCE AND SHOULD SEE THE CAP ERODE SOMEWHAT OVERNIGHT. LEAST CHANCE OF SHOWERS WILL BE IN THE SE (LAKE MICHIGAN BORDERING ZONES). WILL MAINTAIN POSSIBILITY OF SEVERE AS WELL...PARTICULARLY IN THE WEST/NORTHWEST WHERE SHEAR WILL BE GREATEST (0-6KM BULK SHEAR TO 30 KTS). HAVE NOT DEVIATED FAR FROM GUIDANCE LOWS FOR TEMPS...WITH DEWPTS IN LOWER/MID 60S AND SOME WIND THROUGH THE NIGHT. SOME LOCATIONS OUT WEST MAY NOT DROP BELOW 70F...BUT GENERALLY AM EXPECTING LOWS IN THE 50S. MARINE FOG ALONG LAKE MICHIGAN SHOULD SPREAD ACROSS PARTS OF THE EASTERN CWA TONIGHT. JKL .LONG TERM... TUE...EXPECT ONGOING CONVECTION/MCS INTO NW UPR MI AND LK SUPERIOR TO FADE DURING THE MORNING AS THE LLJ WEAKENS. THIS SHOULD LEAVE A LULL IN THE PCPN FROM LATE MORNING INTO EARLY AFTERNOON. WITH DAYTIME HEATING ALLOWING SBCAPES TO RECOVER INTO THE 1500-2500 J/KG RANGE (T/TD OF AROUND 84/68) AND PRESENCE OF DECENT FOCUS FOR CONVECTION WITH LOW LVL CONV VCNTY OF WEAKENING SFC TROF REINFORCED BY LAKE BREEZE BOUNDARIES...EXPECT TSTMS TO FLARE UP IN THE AFTERNOON INLAND FORM IWD/ONTONAGON TOWARD MARQUETTE ONTO KERY WHICH WILL SAG INTO SRN UPR MI BY LATE AFTERNOON AND EVENING. SHEAR WILL BE SUBSTANTIALLY LOWER THAN DURING THE EARLY MORNING HOURS WITH MODERATE TO WEAK UNIDIRECTIONAL PRFL AND 0-6KM VALUES TO ONLY 25-30 KT. GIVEN ABUNDANT INSTABILITY...POTENTIAL WILL EXIST FOR SOME PULSE-LIKE CELLS IN TSTM CLUSTERS TO PRODUCE LARGE HAIL EVEN THOUGH WBZERO HGTS NEAR 11K FT AND FZLVL NEAR 13.5K FT ARE SOMEWHAT HIGH. TUE NIGHT INTO WED MORNING...ZONAL FLOW REMAINS THROUGH THE AREA AS THE SFC BNDRY FCST TO SLIDE FARTHER TO THE S. UNCERTAINTY INCREASES BY LATE EVENING AND OVERNIGHT AS MDLS SHOW MORE SIGNIFICANT DIFFERENCES. THE ETA/UKMET SUGGEST MAIN PCPN BAND WILL REMAIN MAINLY S OF UPR MI WHILE THE GFS/CANADIAN DEPICT MORE GENEROUS 850-500 RH AND QPF ACRS UPR MI. MAIN FORCING MECHANISMS WOULD BE WEAK SHRTWVS MOVING THROUGH THE AREA WITH WEAK 900-700 FRONTOGENESIS SUPPORTED BY UPR LVL DIV FROM RIGHT ENTRANCE OF H3 JET OVER NRN ONTARIO. WITH LACK OF MDL CONSENSUS ON SUCH MECHANISMS OR QPF...HAVE TAPERED BACK POPS SLIGHTLY TO CHANCE. WHILE THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION BEHIND THE FRONT WITH GFS MUCAPE OF 300-800 J/KG LINGERING INTO WED MORNING OVER THE S 2/3 OF UPR MI...EXPECT ONLY ISOLD EMBEDDED TSRA IF AREA OF SHRA DEVELOPS. REST OF WED INTO THU...HIGH PRES BUILDS INTO THE WRN LAKES WITH NNE FLOW BRINGING MUCH COOLER AIR INTO THE AREA...ESPECIALLY DOWNWIND OF LK SUPERIOR. GUIDANCE TEMPS LOOKED REASONABLE BUT ADJUSTED A BIT COOLER NEAR LK SUPERIOR. FRI THROUGH MON...MDLS SUGGEST WRN CONUS TROF WILL PROGRESS TOWARD THE GRT LAKES. WHILE 00Z/12Z GFS HAS BEEN REASONABLY CONSISTENT WITH TIMING...SINCE THE OPERATIONAL GFS A BIT FASTER THAN THE ENSEMBLE MEAN...EXPECT SYSTEM MAY EVENTUALLY BE SLIGHTLY SLOWER. BEST CHANCE FOR PCPN ON FRI WITH WAA AHEAD OF THE SYSTEM SHOULD BE OVER THE WEST HLF WHICH WILL BE IN CLOSER PROXIMITY TO DEEPER MOISTURE AXIS AND ANY LEAD SHRTWVS EMERGING FROM THE TROF. DRIER ACYC FLOW SHOULD LIMIT PCPN CHANCES FRI OVER THE EAST. FROM FRI NIGHT INTO SAT...BETTER SHRA/TSRA POTENTIAL EXPECTED WITH MORE FAVORABLE DYNAMICS AS MID LVL AND SFC TROF APPROACHES. SOME TRAILING SHRTWV ENERGY LATER SAT INTO SAT NIGHT MAY KEEP SOME SCT -SHRA OR TSRA GOING. HOWEVER...BY LATER SUN INTO MON FCST LEANED TOWARD THE ECMWF 06Z/12Z GFS AND ENSEMBLE MEAN WHICH WOULD BUILD HIGH PRES FROM CNTRL CANADA INTO THE UPPER GRT LAKES BRINGING DRY WEATHER TO UPR MI WITH WITH COOL AIR DOMINATING NEAR LAKE SUPERIOR FROM SFC ENE FLOW. JLB && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 7, 5:00 AM EDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 AM EDT MON JUN 7 2004 MIZ001>007-009>014-084-085-081200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 500 AM EDT MON JUN 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACTUAL TEMPERATURES THIS AFTERNOON WILL APPROACH 90 OVER INTERIOR WESTERN UPPER MICHIGAN...AND THE HEAT INDEX WILL REACH AROUND 95. DRINK PLENTY OF WATER IF YOU MUST BE OUTDOORS. THUNDERSTORMS ARE POSSIBLE TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN...ESPECIALLY OVER THE WEST HALF AFTER MIDNIGHT. THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE... PRODUCING WIND GUSTS GREATER THAN 60 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN...AND OVER THE SOUTH CENTRAL COUNTIES WEDNESDAY MORNING. THERE IS A SLIGHT RISK SOME OF THE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT COULD BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY NIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) KC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:00 PM EDT | Special Marine Warning | MQT | 90 min | |
| Jun 8, 6:10 AM EDT | Special Marine Warning | MQT | 80 min | |
| Jun 8, 6:48 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jun 8, 6:48 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jun 8, 4:53 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 37 min |
| Jun 8, 5:04 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 56 min |
| Jun 8, 5:41 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 19 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.